Itching in the back of your knees may be caused by sweating, irritation from knee high stockings, allergic reaction from fabric or eczema. Eczema, or psoriasis, is characterized by severe itching and scaliness of the skin. You may also notice that the scales take on a silver appearance. You need to determine what the cause of your itching is and get prompt treatment for it. If you do not, you may be risking a serious infection. When you scratch excessively, you will break you skin. Broken skin is how bacteria invades your blood stream. There are steps you can take to stop the back of your knees from itching.
Things You'll Need
- Physical examination
- Antihistamine medication
- Hydrocortisone cream
- Anti-inflammatory medication
- Eczema medication
Visit your doctor. You need a physical examination to determine the cause of your itching. Your doctor will visually inspect the backs of your knees to determine if they are red, swollen, scaly or bleeding. Your doctor may send you to a dermatologist to determine the cause of your itching.
Take an antihistamine. Over the counter antihistamine medications are effective in reducing itching. Antihistamines have side effects such as drowsiness and dry mouth. Ask your doctor before taking taking an antihistamine and do not drive while you are taking it.
Use hydrocortisone cream. Apply an over-the-counter hydrocortisone cream to the back of your knees as directed on the package. Hydrocortisone is a steroid that will minimize swelling and itching behind your knees.
Get anti-inflammatory medication. Over-the-counter anti inflammatory medications may help reduce inflammation that may cause itching. Do not take them if you are taking blood thinners. Follow package directions and take only as directed.
Apply eczema medication. If you have psoriasis or eczema, your doctor will prescribe a medication to treat the condition and reduce itching. Apply the medication per your doctors orders, and do not get the ointment in your eyes, because it is very irritating and may cause eye damage.